March  2017, 22(2): 585-604. doi: 10.3934/dcdsb.2017028

Global stability in the 2D Ricker equation revisited

1. 

Department of Mathematics, California State University Bakersfield, Bakersfield, CA 93311-1022, USA

2. 

Department of Mathematics, University of Southern California, Los Angeles, CA 90089-2532, USA

* Corresponding author: R. J. Sacker

Received  February 2016 Revised  August 2016 Published  December 2016

We offer two improvements to prior results concerning global stability of the 2D Ricker Equation. We also offer some new methods of approach for the more pathological cases and prove some miscellaneous results including a special nontrivial case in which the mapping is conjugate to the 1D Ricker map along an invariant line and a proof of the non-existence of period-2 points.

Citation: Brian Ryals, Robert J. Sacker. Global stability in the 2D Ricker equation revisited. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 585-604. doi: 10.3934/dcdsb.2017028
References:
[1]

A.S. Ackleh and P.L. Salceanu, Competitive exclusion and coexistence in an n-species Ricker model, J Biological Dynamics, 9 (2015), 321-331.  doi: 10.1080/17513758.2015.1020576.  Google Scholar

[2]

S. Baigent and Z. Hou, Global stability of discrete-time competitive population models, Stephen Baigent, 12 (2015), p8167. Google Scholar

[3]

E. Cabral BalreiraS. Elaydi and R. Luis, Local stability implies global stability for the planar Ricker competition model, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 323-351.  doi: 10.3934/dcdsb.2014.19.323.  Google Scholar

[4]

P. Cull, Stability of one-dimensional population models, Bull. Math. Biology, 50 (1988), 67-75.  doi: 10.1016/S0092-8240(88)90016-X.  Google Scholar

[5]

R. L. Devaney, An Introduction to Chaotic Dynamical Systems, Westview Press, Boulder Colorado, USA, second edition, 2003. Google Scholar

[6]

S. Elaydi, An Introduction to Difference Equations, Undergraduate Texts in Mathematics. Springer, New York, USA, third edition, 2005. Google Scholar

[7]

S. Elaydi, Discrete Chaos, Chapman and Hall, CRC, Boca Raton, USA, 2008. Google Scholar

[8]

H. Jiang and T. D. Rogers, The discrete dynamics of symmetric competition in the plane, J. Math. Biol., 25 (1987), 573-596.  doi: 10.1007/BF00275495.  Google Scholar

[9]

J. Li, Simple mathematical models for mosquito populations with genetically altered mosquitos, Math. Bioscience, 189 (2004), 39-59.  doi: 10.1016/j.mbs.2004.01.001.  Google Scholar

[10]

E. Liz, Local stability implies global stability in some one-dimensional discrete single-species models, Discrete and Continuous Dynam. Syst.-B, 7 (2007), 191-199.  doi: 10.3934/dcdsb.2007.7.191.  Google Scholar

[11]

C. Mira, L. Gardini, A. Barugola and J. -C. Cathala, Chaotic Dynamics in Two-Dimensional Noninvertible Maps, volume 20 of Series in Nonlinear Sciences, World Scientific, Tokyo, Japan, 1996. Google Scholar

[12]

C. Pötzsche, Geometric Theory of Discrete Nonautonomous Dynamical Systems, volume 2002 of Lecture Notes in Mathematics, Springer, Berlin, 2010. Google Scholar

[13]

W. E. Ricker, Stock and recruitment, J. Fisheries Research Board Canada, 11 (1954), 559-623.   Google Scholar

[14]

B. Ryals and R. J. Sacker, Global stability in the 2-D Ricker equation, J. Difference Eq. and Appl., 21 (2015), 1068-1081.  doi: 10.1080/10236198.2015.1065825.  Google Scholar

[15]

R. J. Sacker, A Note on periodic Ricker maps, J. Difference Eq. & Appl., 13 (2007), 89-92.  doi: 10.1080/10236190601008752.  Google Scholar

[16]

R. J. Sacker and H. F. von Bremen, Global asymptotic stability in the Jia Li model for genetically altered mosquitos, In Linda J. S. Allen-et. al. , editor, Difference Equations and Discrete Dynamical Systems, Proc. 9th Internat. Conf. on Difference Equations and Appl. (2004), pages 87-100. World Scientific, 2005. Google Scholar

[17]

R. J. Sacker and H. F. von Bremen, Dynamic reduction with applications to mathematical biology and other areas, J. Biological Dynamics, 1 (2007), 437-453.  doi: 10.1080/17513750701605572.  Google Scholar

[18]

A. N. Sharkovsky, S. F. Kolyada, A. G. Sivak and V. V. Federenko, Dynamics of One-Dimensional Maps, Kluwer Academic Publishers Group, Dordrecht, Netherlands, 1997. Google Scholar

[19]

H. Smith, Planar competitive and cooperative difference equations, J. Difference Eq. and Appl., 3 (1998), 335-357.  doi: 10.1080/10236199708808108.  Google Scholar

show all references

References:
[1]

A.S. Ackleh and P.L. Salceanu, Competitive exclusion and coexistence in an n-species Ricker model, J Biological Dynamics, 9 (2015), 321-331.  doi: 10.1080/17513758.2015.1020576.  Google Scholar

[2]

S. Baigent and Z. Hou, Global stability of discrete-time competitive population models, Stephen Baigent, 12 (2015), p8167. Google Scholar

[3]

E. Cabral BalreiraS. Elaydi and R. Luis, Local stability implies global stability for the planar Ricker competition model, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 323-351.  doi: 10.3934/dcdsb.2014.19.323.  Google Scholar

[4]

P. Cull, Stability of one-dimensional population models, Bull. Math. Biology, 50 (1988), 67-75.  doi: 10.1016/S0092-8240(88)90016-X.  Google Scholar

[5]

R. L. Devaney, An Introduction to Chaotic Dynamical Systems, Westview Press, Boulder Colorado, USA, second edition, 2003. Google Scholar

[6]

S. Elaydi, An Introduction to Difference Equations, Undergraduate Texts in Mathematics. Springer, New York, USA, third edition, 2005. Google Scholar

[7]

S. Elaydi, Discrete Chaos, Chapman and Hall, CRC, Boca Raton, USA, 2008. Google Scholar

[8]

H. Jiang and T. D. Rogers, The discrete dynamics of symmetric competition in the plane, J. Math. Biol., 25 (1987), 573-596.  doi: 10.1007/BF00275495.  Google Scholar

[9]

J. Li, Simple mathematical models for mosquito populations with genetically altered mosquitos, Math. Bioscience, 189 (2004), 39-59.  doi: 10.1016/j.mbs.2004.01.001.  Google Scholar

[10]

E. Liz, Local stability implies global stability in some one-dimensional discrete single-species models, Discrete and Continuous Dynam. Syst.-B, 7 (2007), 191-199.  doi: 10.3934/dcdsb.2007.7.191.  Google Scholar

[11]

C. Mira, L. Gardini, A. Barugola and J. -C. Cathala, Chaotic Dynamics in Two-Dimensional Noninvertible Maps, volume 20 of Series in Nonlinear Sciences, World Scientific, Tokyo, Japan, 1996. Google Scholar

[12]

C. Pötzsche, Geometric Theory of Discrete Nonautonomous Dynamical Systems, volume 2002 of Lecture Notes in Mathematics, Springer, Berlin, 2010. Google Scholar

[13]

W. E. Ricker, Stock and recruitment, J. Fisheries Research Board Canada, 11 (1954), 559-623.   Google Scholar

[14]

B. Ryals and R. J. Sacker, Global stability in the 2-D Ricker equation, J. Difference Eq. and Appl., 21 (2015), 1068-1081.  doi: 10.1080/10236198.2015.1065825.  Google Scholar

[15]

R. J. Sacker, A Note on periodic Ricker maps, J. Difference Eq. & Appl., 13 (2007), 89-92.  doi: 10.1080/10236190601008752.  Google Scholar

[16]

R. J. Sacker and H. F. von Bremen, Global asymptotic stability in the Jia Li model for genetically altered mosquitos, In Linda J. S. Allen-et. al. , editor, Difference Equations and Discrete Dynamical Systems, Proc. 9th Internat. Conf. on Difference Equations and Appl. (2004), pages 87-100. World Scientific, 2005. Google Scholar

[17]

R. J. Sacker and H. F. von Bremen, Dynamic reduction with applications to mathematical biology and other areas, J. Biological Dynamics, 1 (2007), 437-453.  doi: 10.1080/17513750701605572.  Google Scholar

[18]

A. N. Sharkovsky, S. F. Kolyada, A. G. Sivak and V. V. Federenko, Dynamics of One-Dimensional Maps, Kluwer Academic Publishers Group, Dordrecht, Netherlands, 1997. Google Scholar

[19]

H. Smith, Planar competitive and cooperative difference equations, J. Difference Eq. and Appl., 3 (1998), 335-357.  doi: 10.1080/10236199708808108.  Google Scholar

Figure 1.  The curves $T^k(C)$ for $k=0,1,2,3$ are shown, as well as the unstable manifolds (thicker lines) from $(p,0)$ and $(0,q)$. The unstable manifolds intersect at the coexistence fixed point. The curves, ordered from bottom left to top right, go $C, T^2(C)$, the unstable manifolds, $T^3(C) $, and then finally $T(C)$
Figure 2.  The figure shows the upper bounds implied by Theorems 2.3, 3.2, and Conjecture 1, respectively. In the left column, we have the upper bounds for $p$ and in the right column we have the upper bounds for $q$. We have capped the upper bounds at 2 for the plots since the fixed point loses stability past $p,q=2$
Figure 3.  The left branch of a typical graph of $V$ versus $\sigma$. For small $t$ the graph may lie completely above the $\sigma$-axis on the interval $[1-ab,1]$
Figure 4.  In the left figure, we show the isocline $L_p$ and the curve $y=-\frac{1}{a}\ln\left(\frac{2x^*}{x}-1\right)-\frac{x-p}{a}$ by solid lines. The shaded regions are where the function moves closer in the $x$ coordinate. On the right, the isocline $L_q$ and the curve $x=-\frac{1}{b}\ln\left(\frac{2y^*}{y}-1\right)-\frac{y-q}{b}$ are shown as solid lines. The shaded regions are where the $y$ coordinate moves closer. The union of the two regions is the entire plane
Figure 5.  A graph of the function $G(x,y)$ is shown for parameters $p=1.8$, $q=1.9$, $a=0.2$, $b=0.3$. We observe that this appears to be a concave function with a maximum at the fixed point illustrated by the vertical line
Figure 6.  A graph of the entry $G_{xx}$ is shown for parameters $p=1.8$, $q=1.9$, $a=0.2$, $b=0.3$. The entry is clearly negative for all $(x,y)$
Figure 7.  A graph of the determinant of the Hessian is shown for parameters $p=1.8$, $q=1.9$, $a=0.2$, $b=0.3$. The determinant is clearly positive
Figure 9.  A plot of the isoclines of $T^2$ relative to the isoclines of $T$ as proved in Lemma5.4, see also Figure 8. The straight dashed line is $y=\frac{y^*}{x^*}x$
Figure 8.  The plane is divided into six regions $H_n$ by the isoclines $L_p$, $L_q$ (in the figure $L_p$ is the solid line from the top middle to the bottom, and $L_q$ is the other solid line) and the line $y=\frac{y^*}{x^*}x$ (shown dashed
[1]

Lu Xu, Chunlai Mu, Qiao Xin. Global boundedness of solutions to the two-dimensional forager-exploiter model with logistic source. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020396

[2]

Caterina Balzotti, Simone Göttlich. A two-dimensional multi-class traffic flow model. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020034

[3]

Mia Jukić, Hermen Jan Hupkes. Dynamics of curved travelling fronts for the discrete Allen-Cahn equation on a two-dimensional lattice. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020402

[4]

Mohamed Dellal, Bachir Bar. Global analysis of a model of competition in the chemostat with internal inhibitor. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1129-1148. doi: 10.3934/dcdsb.2020156

[5]

A. M. Elaiw, N. H. AlShamrani, A. Abdel-Aty, H. Dutta. Stability analysis of a general HIV dynamics model with multi-stages of infected cells and two routes of infection. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020441

[6]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[7]

Cuicui Li, Lin Zhou, Zhidong Teng, Buyu Wen. The threshold dynamics of a discrete-time echinococcosis transmission model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020339

[8]

Guihong Fan, Gail S. K. Wolkowicz. Chaotic dynamics in a simple predator-prey model with discrete delay. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 191-216. doi: 10.3934/dcdsb.2020263

[9]

Ming Chen, Hao Wang. Dynamics of a discrete-time stoichiometric optimal foraging model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 107-120. doi: 10.3934/dcdsb.2020264

[10]

Hui Zhao, Zhengrong Liu, Yiren Chen. Global dynamics of a chemotaxis model with signal-dependent diffusion and sensitivity. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021011

[11]

Shujing Shi, Jicai Huang, Yang Kuang. Global dynamics in a tumor-immune model with an immune checkpoint inhibitor. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1149-1170. doi: 10.3934/dcdsb.2020157

[12]

Yanhong Zhang. Global attractors of two layer baroclinic quasi-geostrophic model. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021023

[13]

Yan'e Wang, Nana Tian, Hua Nie. Positive solution branches of two-species competition model in open advective environments. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021006

[14]

Yuxi Zheng. Absorption of characteristics by sonic curve of the two-dimensional Euler equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 605-616. doi: 10.3934/dcds.2009.23.605

[15]

Ting Liu, Guo-Bao Zhang. Global stability of traveling waves for a spatially discrete diffusion system with time delay. Electronic Research Archive, , () : -. doi: 10.3934/era.2021003

[16]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[17]

Abdollah Borhanifar, Maria Alessandra Ragusa, Sohrab Valizadeh. High-order numerical method for two-dimensional Riesz space fractional advection-dispersion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020355

[18]

Mingjun Zhou, Jingxue Yin. Continuous subsonic-sonic flows in a two-dimensional semi-infinitely long nozzle. Electronic Research Archive, , () : -. doi: 10.3934/era.2020122

[19]

Elena Nozdrinova, Olga Pochinka. Solution of the 33rd Palis-Pugh problem for gradient-like diffeomorphisms of a two-dimensional sphere. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1101-1131. doi: 10.3934/dcds.2020311

[20]

Tong Peng. Designing prorated lifetime warranty strategy for high-value and durable products under two-dimensional warranty. Journal of Industrial & Management Optimization, 2021, 17 (2) : 953-970. doi: 10.3934/jimo.2020006

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (84)
  • HTML views (148)
  • Cited by (4)

Other articles
by authors

[Back to Top]